Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 849, NWS Norman, OK

September 19, 2017Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 5:05 AM CDT for Grant County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 5:05 AM CDT (10:05 UTC)
Expired
Sep 19, 2017, 5:29 AM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 49 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS54 KOUN 191005
SVROUN
OKC053-191045-
/O.NEW.KOUN.SV.W.0849.170919T1005Z-170919T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
505 AM CDT TUE SEP 19 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in northern Oklahoma...

* Until 545 AM CDT

* At 505 AM CDT, a severe thunderstorm was located near Medford,
  moving east at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Medford, Lamont and Deer Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 9747 3662 9746 3669 9774 3683 9775
TIME...MOT...LOC 1005Z 267DEG 13KT 3677 9768 

HAIL...1.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
964 
WWUS54 KOUN 191020
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
520 AM CDT TUE SEP 19 2017

OKC053-191045-
/O.CON.KOUN.SV.W.0849.000000T0000Z-170919T1045Z/
Grant OK-
520 AM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL GRANT COUNTY...

At 519 AM CDT, a severe thunderstorm was located 5 miles west of Deer
Creek, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 9747 3670 9747 3675 9771 3683 9771
TIME...MOT...LOC 1019Z 259DEG 13KT 3680 9762 

HAIL...1.00IN
WIND...60MPH
 
$$

30
724 
WWUS54 KOUN 191029
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
529 AM CDT TUE SEP 19 2017

OKC053-191039-
/O.CAN.KOUN.SV.W.0849.000000T0000Z-170919T1045Z/
Grant OK-
529 AM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3688 9747 3670 9747 3675 9771 3683 9771
TIME...MOT...LOC 1028Z 267DEG 13KT 3680 9757 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:31 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 19, 3:31 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
331 AM CDT Tue Sep 19 2017

.DISCUSSION...
Elevated thunderstorms are ongoing across north central Oklahoma
this morning. This convection appears to be associated with warm
air advection/isentropic ascent that is augmented by a low-level
jet. Latest HRRR suggests the storms will continue shifting
eastward across north central Oklahoma the next few hours. Kept a
mention of storms through 14Z to account for this.

For this afternoon, a subtle shortwave trough is expected to
initiate isolated thunderstorms across western north Texas and
adjacent parts of southwest Oklahoma as convective inhibition is
forecast to be minimal.

Environmental conditions will be favorable for isolated strong to
severe thunderstorms with MLCAPE >= 2500 J/kg and effective bulk
shear up to 20 knots. A dry subcloud layer with forecast DCAPE >=
1500 J/kg indicates damaging wind gusts will be greatest hazard.
Steep mid-level lapse rates and ~1000 J/kg of CAPE between -10C
to -30C suggest hail will also be a potential hazard with any
stronger updrafts.

Fire weather conditions will also be an issue this afternoon. A
strong pressure gradient (~11 mb between Durant and Buffalo) and a
relatively deep mixed-layer will result in a breezy day--especially
across the western half of Oklahoma. Opted to increase wind speeds
above blended guidance. The combination of temperatures in the
mid-90Fs, relative humidity <35%, and sustained wind speeds >=25
mph will result in near critical fire weather conditions across
western Oklahoma. Issued a Fire Danger Statement based on this
assessment.

By Wednesday, a shortwave trough is expected to pass by the
Northern Plains. The attendant cold front is expected to enter
northwest Oklahoma Wednesday afternoon, which will cool
temperatures slightly across the northwest; however, for most
locations, hot temperatures (~10F above average) will prevail.
Temperatures might even be a littler hotter than on Tuesday with a
low-level thermal ridge ahead of the front. The surface trough
associated with the front should relax the pressure gradient
substantially tomorrow afternoon, which will lower wind speeds and
temper fire weather conditions. The greatest ascent for any
convection along the front will likely stay to the north of
Oklahoma. Therefore, opted to only have a slight chance near the
Kansas/Oklahoma border. The cold front will return back north as a
warm front Wednesday night.

For Thursday afternoon, another breezy day is expected as the
surface pressure gradient increases due to lee cyclogenesis.
Temperatures will return to the mid-90Fs across northwest
Oklahoma. Elsewhere, hot temperatures will continue. Once again,
near critical fire weather conditions will be possible--especially
across northwest Oklahoma with a return to gusty, southerly
winds.

For Friday and Saturday, very warm and dry weather will continue as
the Southern Plains will be on the western periphery of a mid-level
ridge centered across the Midwest. High temperatures might be
slightly cooler with the low-level thermal ridge shifting
northward ahead of cold front in the Central Plains. Even so, high
temperatures will be above average in the upper 80Fs to low 90Fs.

By Sunday night into Monday, the GFS and ECMWF both indicate than
the longwave trough across the western contiguous United States
will slowly shift eastward with approach of another trough across
the Eastern North Pacific. Combined with tropical moisture from
the Pacific, this will become a favorable pattern for widespread
showers/storms. Locally heavy rainfall may become a hazard during
this period. Abundant cloud cover/precipitation should also lower
high temperatures to near average by Monday. This unsettled/wet
pattern may persist beyond this forecast period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  75  94  74 /  10  10  10  10
Hobart OK         94  72  96  73 /  20  20   0  10
Wichita Falls TX  97  75  98  75 /  20  30   0  10
Gage OK           97  65  89  66 /  10   0  10  10
Ponca City OK     94  75  94  74 /  20  10  10  20
Durant OK         93  75  93  73 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/10
Hazardous weather outlook, Sep 19, 4:13 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
413 AM CDT Tue Sep 19 2017

OKZ004>048-050>052-TXZ083>090-200915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
413 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated thunderstorms will be possible across north central
Oklahoma this morning. A few strong to severe storms will be
possible with hail up to the size of half dollars.

Isolated thunderstorms will be possible late this afternoon and
evening across western north texas and southwest Oklahoma. A few
strong to severe storms will be possible with hail up to the size
of half dollars and 60 to 70 mph wind gusts possible with the
strongest storms. Brief heavy rainfall and frequent cloud-to-
ground lightning will also be a concern.

.Fire Weather...
Near critical fire weather conditions will be possible across
portions of western and northwestern Oklahoma this afternoon due
to hot temperatures, strong, gusty south winds, and low relative
humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
An approaching storm system will bring increasing chances of
thunderstorms Sunday and Monday.

.Fire Weather...
Elevated fire weather conditions will remain possible across
portions of Oklahoma and north Texas Wednesday through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

In the hours before

Special weather statement, Sep 19, 3:47 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
347 AM CDT TUE SEP 19 2017

OKZ012-013-190915-
Garfield OK-Noble OK-
347 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield and
northwestern Noble Counties Until 415 AM CDT...

AT 344 AM CDT, a strong thunderstorm was located 5 miles northeast of
Breckenridge, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9741 3636 9739 3635 9778 3658 9784
      3659 9753
TIME...MOT...LOC 0844Z 264DEG 25KT 3648 9766

30
Special weather statement, Sep 19, 4:33 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
433 AM CDT TUE SEP 19 2017

OKZ007-191000-
Grant OK-
433 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Grant County Until
500 AM CDT...

AT 429 AM CDT, a strong thunderstorm was located over Jefferson,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3664 9786 3678 9786 3680 9762 3663 9761
TIME...MOT...LOC 0929Z 270DEG 12KT 3671 9778

30
Special weather statement, Sep 19, 5:01 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
501 AM CDT TUE SEP 19 2017

OKZ007-191030-
Grant OK-
501 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grant County Until
530 AM CDT...

AT 456 AM CDT, a strong thunderstorm was located 5 miles southeast of
Medford, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3660 9746 3664 9776 3682 9777 3687 9746
TIME...MOT...LOC 0956Z 267DEG 13KT 3674 9768

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:47 AM CDTSpecial Weather StatementOUNGarfield28 min
Sep 19, 4:03 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble42 min
Sep 19, 4:33 AM CDTSpecial Weather StatementOUNGrant27 min
Sep 19, 5:01 AM CDTSpecial Weather StatementOUNGrant29 min
Sep 19, 5:34 AM CDTSpecial Weather StatementOUNKay26 min
Sep 19, 6:00 AM CDTSpecial Weather StatementOUNKay30 min
Sep 19, 6:41 AM CDTSpecial Weather StatementOUNKay34 min
Sep 19, 3:22 PM CDTSpecial Weather StatementOUNCotton38 min
Sep 19, 3:29 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Sep 19, 4:16 PM CDTSpecial Weather StatementOUNCotton29 min
Sep 19, 4:47 PM CDTSpecial Weather StatementOUNCotton28 min
Sep 19, 5:08 PM CDTSpecial Weather StatementOUNTillman37 min
Sep 19, 5:24 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.